MAUDE Adverse Event Report: BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of the biopsy performed with the aid of navigation was detected by the surgeon with a mri-scan before administering the thermal laser treatment in the brain.The outcome of thermal laser treatment was successful as intended, only the biopsy attempts were not successful to retrieve desired pathological sample.There was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the biopsy depth being too shallow.There was no harm nor negative effect to the patient due to the biopsy attempts, and there was no prolong of the anesthesia/surgery, there was no change of the surgery from the original plan.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating brain biopsy depth with the aid of navigation being ca.10mm shallow from the intended target, is: a not sufficiently accurate image fusion (alignment of the patient's different scans in the navigation) of the pre-operative mri and the intra-operative ct scan registering the patient anatomy to navigation, that was accepted by the surgeon and used with navigation.An inaccurate fusion affects navigation accuracy on the fused datasets and causes a difference in the tracked instrument's position on one dataset compared to the other set.Patient image datasets provided by the hospital show visible misalignment between the two datasets.The direction of the misaligned datasets in the suboptimal fusion fits to the biopsy being too shallow from the intended target.The quality of the fusion was negatively influenced by scatter/artifacts present in the ct data set, and the user did not utilize available image fusion software tools to eliminate these artifacts such as adjusting the windowing or adjusting the region of interest.Apparently, the resulting deviation between the two not sufficiently accurate fused image datasets was not recognized by the user with the required thorough verification of the fusion result, and correspondingly did not address it with the available image fusion functions to improve the result before use with navigation.Further, the resulting deviation between the actual anatomy location during the surgery and the fused pre-operative patient image scan displayed by the navigation for instrument position visualization was apparently not recognized by the user with the necessary continued verification of navigation accuracy throughout the surgery and before performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a tumor, located in the left side of the brain ca.60mm deep in the brain and with a size of ca.2.93 cm3, has been performed with the aid of the brainlab cranial navigation software version 3.1.5.Placement of one laser fiber was intended, with a biopsy of the tumor beforehand with the same path.A pre-operative mri scan was acquired on 19 days before the surgery.A trajectory was planned on the mri for the placement at the surgery.During the procedure the surgeon: positioned the patient in a supine orientation in a non-brainlab head holder, and attached the reference array for navigation to the head holder.Acquired an intra-operative ct scan of the patient's region of interest (head) with automatic image registration of the current patient anatomy to the navigation, and fused the pre-operative mri scan with the planned trajectory to it.Verified the registration to navigation and the fusion, and accepted the accuracy to proceed.Draped the patient and exchanged the navigation reference array to a sterile one.Created a burr hole (craniotomy) of ca.4.5mm, by drilling through a guide tube placed inside the navigated varioguide aligned to the planned trajectory.Placed a (non-brainlab) bolt, aligned to the by the varioguide shown trajectory, into the burr hole.Took two biopsy samples following the planned trajectory and target with a navigated biopsy needle through the bolt and varioguide.Acquired an intra-operative mri scan to continue the litt procedure and observed that the biopsy trajectory as seen on the mri was not taken from the intended/planned target point - the entry and path were correct but the biopsy depth was by ca.10mm too shallow.Pathology confirmed that the biopsy tissue was normal brain tissue, and did not contain the desired pathological sample.Proceeded with the thermal laser treatment, and completed the laser treatment successful as intended.According to the surgeon (treating clinician): the deviation of the biopsy performed with the aid of navigation was detected by the surgeon with a mri-scan before administering the thermal laser treatment in the brain.The outcome of thermal laser treatment was successful as intended, only the biopsy attempts were not successful to retrieve desired pathological sample.There was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the biopsy depth being too shallow.There was no harm nor negative effect to the patient due to the biopsy attempts, and there was no prolong of the anesthesia/surgery, there was no change of the surgery from the original plan.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
CRANIAL/ENT (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19790194
Report Number8043933-2024-00038
Device Sequence Number11795889
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Initial Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown